Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Austin/San Antonio, TX

May 26, 2005Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 26, 2005, 3:11 PM CDT for Bexar County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2005, 3:11 PM CDT (20:11 UTC)
Expired
May 26, 2005, 6:15 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 44 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 262012
FFWEWX
TXC029-262315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 PM CDT THU MAY 26 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  BEXAR

* UNTIL 615 PM CDT

* AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

DOPPLER RADAR INDICATES AS MUCH AS 3 INCHES OF RAIN HAS FALLEN OVER 
DOWNTOWN SAN ANTONIO AND AREAS EXTENDING EAST TO NEAR MARTINEZ. AN 
ADDITIONAL ONE INCH OF RAIN IS POSSIBLE AS ANOTHER THUNDERSTORM 
COULD TRAIN INTO THIS SAME AREA.


HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY 
DRAINED AREAS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE OVER A FOOT OF WATER 
CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND DONT DROWN.

LAT...LON 2925 9880 2969 9881 2972 9878 2976 9855
      2971 9844 2975 9842 2973 9835 2973 9835
      2971 9838 2962 9836 2956 9826 2957 9826
      2950 9819 2948 9813 2911 9842

$$
1 follow-up statement
000 
WGUS74 KEWX 262050
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
350 PM CDT THU MAY 26 2005

TXC029-262315-
BEXAR TX-
350 PM CDT THU MAY 26 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM CDT FOR BEXAR
COUNTY...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. THUNDERSTORMS HAVE REMAINED NEARLY STATIONARY OVER THE 
SOUTHEAST QUADRANT OF SAN ANTONIO. THE AREA OF FLASH FLOOD THREAT IS 
HIGHEST INSIDE LOOP 1604 EXTENDING NORTH TO I-35 WEST OF SAN ANTONIO 
AND EXTENDING NORTH TO I-10 EAST OF SAN ANTONIO.

RADAR ESTIMATES SUGGESTS AROUND 3 INCHES OF RAIN HAS ALREADY FALLEN 
NEAR THE INTERSECTION OF INTERSTATE HIGHWAY 37 AND SOUTHEAST 
MILITARY DRIVE. WITH THUNDERSTORMS MOVING VERY SLOWLY EAST AT 5 MPH 
OVER THIS AREA...AS MUCH AS 4 INCHES OF RAIN COULD FALL OVER 
SOUTHEASTERN SAN ANTONIO BY THE TIME THE HEAVY RAINS END.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR 
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

LAT...LON 2925 9880 2969 9881 2972 9878 2976 9855
      2971 9844 2975 9842 2973 9836 2973 9835
      2971 9838 2962 9836 2956 9826 2957 9826
      2950 9819 2948 9813 2911 9842

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 2:59 PM CDT, 12 minutes earlier.

Area forecast discussion, May 26, 2:59 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
259 PM CDT THU MAY 26 2005

.DISCUSSION...
MCV SPINNING OVR THE WESTERN CWA THIS AFTN WHILE CONVECTION HAS BEEN INCREASING
ALONG AND EAST OF THE RAIN COOLED BOUNDARY...WITH A SECOND E-W BOUNDARY NEAR I10
FROM THE ONGOING SE TX CONVECTION INTERSECTING NEAR SAT.   WILL LIKELY SEE
CONVECTION LAST WELL INTO THE EVENING HOURS(EAST) WITH MORE OF LOCALLY HEAVY
RAIN THREAT AS STORMS WILL BE FAIRLY SLOW MOVING.  AT THIS POINT DO NOT FEEL
CONVECTION WILL BE ORGANIZED ENUF FOR A FFA BUT WILL MENTION THE LOCALLY HEAVY
RAIN OVR THE EAST HALF OF CWA THIS EVENING.  MODELS NOT VERY CONSISTENT IN
COVERAGE OR TIMING FOR PCPN THIS WEEKEND AND GIVEN THE WEAK WESTERLY FLOW AND
WILL THEREFORE CONTINUE TO BROAD BRUSH CHC POPS THRU THE WEEKEND INTO
MEMORIAL DAY.  HOWEVER...OF SOME CONCERN IS THE SLOW MOVING OPEN WAVE THAT THE
GFS AND THE INCOMING ECMWF LIFT ENEWD FROM SW TX ACRS CNTRL/NE TX LATE
SATURDAY/SUNDAY.  THIS SCENARIO WOULD RESULT IN LARGE SLOW MOVG MCS WITH THE
POTENTIAL FOR HEAVY RAINS MOSTLY LIKELY OVER THE NRN CWA.  WILL GO WITH GOOD
CHC POPS FOR SATURDAY NIGHT WEST AND REMAINDER OF AREA SUNDAY AND WATCH FOR
SOME CONTINUED RUN-TO-RUN/MODEL-TO-MODEL CONSISTENCY OVER THE NEXT DAY OR TWO.

BEYOND MEMORIAL DAY AM INCLINED TO LEAVE THE FORECAST AS IS OR GENERALLY DRY
AS MAIN CONSENSUS IS TO BUILD A RIDGE INTO WEST TX AS THE TROF MOVS EAST AND
THIS IN LINE WITH SURROUNDING OFFICES...BUT MAY TAKE A PEAK A THE 12Z ECMWF
TO SEE IF IT IS IN AGREEMENT

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  87  69  85 /  50  40  40  40
AUSTIN BERGSTROM INTL AIRPORT  66  86  66  85 /  50  40  40  40
DEL RIO INTL AIRPORT           69  81  70  88 /  20  40  40  40
SAN ANTONIO INTL AIRPORT       68  86  69  85 /  50  40  40  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

01/18

In the hours before

Special weather statement, May 26, 12:09 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1209 PM CDT THU MAY 26 2005

TXZ183-261725-
VAL VERDE-
1209 PM CDT THU MAY 26 2005

...SEVERE THUNDERSTORM WATCH FOR VAL VERDE COUNTY IS CANCELLED...

THE THREAT OF SEVERE THUNDERSTORMS HAS SHIFTED TO THE SOUTH AND EAST
OF THE AREA AND THEREFORE THE WATCH HAS BEEN CANCELLED.  SHOWERS
AND THUNDERSTORMS WILL CONTINUE ACROSS VAL VERDE COUNTY BUT NO
SEVERE WEATHER IS EXPECTED.
Special weather statement, May 26, 12:59 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1259 PM CDT THU MAY 26 2005

TXZ184>187-202>205-217>222-228-261811-
ATASCOSA-BANDERA-BEXAR-DIMMIT-EDWARDS-FRIO-KARNES-KERR-KINNEY-
MAVERICK-MEDINA-REAL-UVALDE-WILSON-ZAVALA-
1259 PM CDT THU MAY 26 2005

...SEVERE THUNDERSTORM WATCH NUMBER 336 IS CANCELLED...

THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED AND THE
WATCH HAS BEEN CANCELLED.  SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THIS AFTERNOON.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:26 AM CDTSevere Thunderstorm WarningEWXVal Verde64 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.